Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


garlic
May 6, 2007

am 62kg & on ARVs can i use garlic

Response from Dr. Frascino

Hello,

"Can You?" Sure.

"Should You?" Well, that depends. Are you cooking something Italian? Are their werewolves stalking your neighborhood? Do you want to drive away an annoying boyfriend with impressive bad breath?

Ok, kidding aside, there are some drug-garlic interactions that have been identified. (See below). Since I do not know which ARVs you are taking or how much garlic you plan on ingesting, I would suggest you discuss this with your HIV/AIDS specialist. He/She will advise you if there are any specific cautions you should be made aware of before enjoying your "Italian caviar."

Buon Appetito!

Dr. Bob

Energy Italian-style Apr 27, 2001

Hey Dr. Bob, How can i thank you? You were so right! My hemaglobin was low. Since starting Procrit I'm a new man. I'm back to pumping iron at the gym, jogging at the beach, and I do I dare mention that I've even got my sexual drive and stamina back. So the question...my trainer at the gym suggested i start taking garlic supplements. Now he's italian and you're italian and I'm an "italian-wanna-be" so should i try it? Doubt it could hurt -- although garlic breath is never very appealing. My current combo is Fortevase, Zerit, epivir, androgel, procrit, and multivits. So aside from warding off vampires, will this garlic stuff make me more like you? A Very Thankful Italian-Stallion Wanna-be.

Response from Dr. Frascino

Dear Mr. Stallion Wanna-be, Now let's see if I got this correct. You're jogging on the beach, pumping iron at the gym, and scoring in the sac.... now tell me again why do want to take garlic supplements? Oh yes, I see it's the trainer's idea. Well I think you may be correct -- he's obviously jealous and wants to give you bad breath. As to your questions - can it hurt and will it make you more like me? Well as it turn's out there is a recent study showing that garlic supplements decrease saquinivir (fortovase) levels by an average of 51%! This will decrease the medications anti-HIV activity and likely lead to the rapid development of resistance to your fortovase. This is similar to what we found out about St. John's Wart effect on indinivir (crixivan). Garlic may well reduce levels of other protease inhibitors and maybe even the non-nucleosides. It does not have an effect on Procrit. Bottom line it's OK to continue getting your garlic in the spaghetti sauce but don't use the supplements while you're on fortovase until we lean more about this drug interaction. Your final question-will it make you more like me???? Well, since you can't take it, I guess we'll never know, now will we. Best of luck and congratulations on regaining your stamina!!! Dr. Bob

On PEP and Herpes Jan 8, 2006

Dear Dr. I started PEP treatment 10 days ago and I found today that I had a HERPES outbreak (first in many months). I was taking Garlic and Zinc every day as preventive measure. I read that I should avoid taking Garlic with the PEP medications I am taking. What is your opinion? Thanks

Response from Dr. Frascino

Hello,

I don't know which medications you are using for PEP, but in general the concern regarding garlic involves protease inhibitors and possibly NNRTIs (nevirapine or efavirenz). Garlic in large enough doses could decrease the levels of these HIV medications in your blood, making them less effective. The dose of garlic that was shown to significantly lower blood levels of Fortovase (saquinavir) was four grams of raw garlic. That's also enough to keep all vampires out of Transylvania for a fortnight! In your particular case, I see no real reason to continue the garlic or zinc.

Good luck with your PEP!

Dr. Bob

Mama Mia Please Don't Eat the Garlic (Supplements)

By David Scondras

February 2002

Probably the little garlic that is in food is not important, but taking large amounts of it in the form of supplements should only be done with a lot of caution and the following information. A study was done and reported upon by the HIV treatment editor John James in AIDS Treatment News, December 21, 2001, Issue # 375, showing people who took a lot of garlic supplements, equivalent to two 4 gram cloves per day, for twenty one days, who were also taking saquinavir had their blood levels of the protease inhibitor reduced by half.

This is serious.

Although the study did not reveal how this happens or whether or not other protease inhibitors are affected, it makes sense to be safe rather than sorry, and to keep away from large quantities of garlic until we find out how garlic affects the other drugs that fight HIV.

We applaud the NIH for doing this important study and wonder why drug companies are not required to continue testing their drug to see if foods and supplements that many people take affect their drug's performance.

The FDA should require such tests before licensing a drug. Patients cannot and should not be expected to figure these complicated kinds of interaction out by themselves!

David Scondras is the founder and chairman of Search For A Cure. Scondras developed the nationally recognized HIV treatment series, Reasons for Hope. All articles in the series are reviewed by expert HIV doctors and scientists and an HIV positive and negative focus group to ensure both accuracy and understandability.


Previous
Animals and HIV
Next
26 year old virgin no longer!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement